Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS San Angelo, TX

January 31, 2011Brown County, Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jan 31, 2011, 9:59 PM CST for Brown County, Coleman County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2011, 9:59 PM CST (03:59 UTC)
Expired
Jan 31, 2011, 10:45 PM CST
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 74 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS54 KSJT 010359
SVRSJT
TXC049-083-010445-
/O.NEW.KSJT.SV.W.0001.110201T0359Z-110201T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
959 PM CST MON JAN 31 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1045 PM CST

* AT 956 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF SANTA ANNA...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BROWNWOOD NEAR THRIFTY...THRIFTY AND LAKE BROWNWOOD BY 1005 PM
  CST...
  BURKETT BY 1010 PM CST...
  LAKE BROWNWOOD NEAR BYRDS STORE AND CROSS CUT BY 1015 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3180 9883 3165 9926 3186 9941 3210 9911
      3209 9909
TIME...MOT...LOC 0359Z 232DEG 38KT 3185 9925

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 5:01 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 31, 5:01 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CST MON JAN 31 2011

.AVIATION...
/00Z UPDATE/

A COMPLEX WEATHER SITUATION IS EXPECTED FOR TONIGHT AND TUESDAY
MORNING ACROSS MOST OF WEST CENTRAL TEXAS. A STRONG COLD FRONT IS
MOVING THROUGH THE NORTHERN PORTIONS OF THE AREA EARLY THIS
EVENING AND THUNDERSTORMS ARE DEVELOPING AHEAD AND BEHIND THE
FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
THREAT BEING HAIL. INCLUDED CB GROUPS AT ALL NORTHERN TAF SITES
THROUGH 08Z. AS THE COLD FRONT SWEEPS THROUGH THE AREA...
TEMPERATURES WILL QUICKLY DROP WITH PRECIPITATION TRANSITIONING
TO A MIX OF SLEET/SNOW/FREEZING RAIN WITH WINDS NORTH AT 20 TO 25
KNOTS...WITH HIGHER GUSTS. THE TRANSITION WILL OCCUR FIRST ACROSS
THE BIG COUNTRY AROUND 06Z AND THEN ACROSS THE CONCHO VALLEY
BETWEEN 08Z AND 09Z. MOST AREAS WILL TRANSITION TO MOSTLY SNOW
BETWEEN 11Z AND 12Z. PRECIPITATION SHOULD MOVE EAST OF THE AREA
BETWEEN 15Z AND 18Z...WITH SOME LIGHT SNOW LINGERING INTO TUESDAY
AFTERNOON. PRECIPITATION MAY REDUCE VISIBILITIES TO IFR OR LIFR
THROUGH MID MORNING TUESDAY...BEFORE CONDITIONS IMPROVE BY
TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 20  20   7  18  11 / 100  50  10  10   0
SAN ANGELO 	 23  24   9  21  12 /  80  40  10  10   0
JUNCTION 	 34  34  13  26  11 /  60  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...FISHER...HASKELL...IRION...JONES...MCCULLOCH...NOLAN...
RUNNELS...SAN SABA...SHACKELFORD...STERLING...TAYLOR...
THROCKMORTON...TOM GREEN.

WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
THE FOLLOWING ZONES: CROCKETT...KIMBLE...MASON...MENARD...
SCHLEICHER...SUTTON.

&&

15
Hazardous weather outlook, Jan 31, 3:54 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CST MON JAN 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC COLD FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE
TO BRING PLUNGING TEMPERATURES AND WINTRY PRECIPITATION LATE
TONIGHT AND TUESDAY MORNING. THE BEST CHANCE OF SNOW...SLEET...AND
FREEZING RAIN WILL BE ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND
THE HEARTLAND...WHERE THE POTENTIAL FOR 3 TO 6 INCHES
OF SNOW AND SLEET EXIST...WITH ISOLATED HIGH AMOUNTS. PRIMARY HAZARDS
WILL BE SLICK WALKWAYS...ROADS... REDUCED VISIBILITIES...AND WIND
CHILLS IN THE SINGLE DIGITS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...STRONG
WINDS AND AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG FRONT TONIGHT
AS IT MOVES SOUTH. THE BIG COUNTRY...CONCHO VALLEY...THE HEARTLAND
AND NORTHWEST HILL COUNTRY HAVE THE BEST POTENTIAL FOR SEVERE
WEATHER. THE MAIN SEVERE THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY MORNING...LIGHT SNOW AND BLOWING SNOW MAY CONTINUE TO REDUCE
VISIBILITIES DOWN TO 1/4 MILES AT TIMES ACROSS THE BIG COUNTRY...CONCHO
VALLEY AND NORTHERN HEARTLAND. WIND CHILLS WILL BE IN THE SINGLE
DIGITS.

PROLONGED COLD TEMPERATURES WILL CONTINUE INTO THURSDAY NIGHT.
LIVESTOCK AND OUTSIDE PETS MAY NEED EXTRA CARE AND SHELTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DANIELS

In the hours before

Special weather statement, Jan 31, 6:36 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 PM CST MON JAN 31 2011

TXZ066-127-010130-
TAYLOR TX-RUNNELS TX-
636 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CST FOR TAYLOR
AND RUNNELS COUNTIES...

AT 633 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF WINTERS...MOVING NORTH
AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERS LITTLE ELM LAKE BY 640 PM CST
  DRASCO BY 655 PM CST
  BRADSHAW BY 700 PM CST
  OVALO BY 715 PM CST
  LAKE ABILENE AND TUSCOLA BY 720 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, Jan 31, 8:20 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CST MON JAN 31 2011

TXZ066-072-073-010300-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
820 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CST FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...

AT 815 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF MERETA...OR ABOUT
15 MILES WEST OF PAINT ROCK...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOWAKE BY 825 PM CST
  ROWENA BY 840 PM CST
  BALLINGER LAKE AND BALLINGER BY 855 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, Jan 31, 9:01 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
901 PM CST MON JAN 31 2011

TXZ065-066-127-010345-
TAYLOR TX-COKE TX-RUNNELS TX-
901 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CST FOR
TAYLOR...COKE AND RUNNELS COUNTIES...

AT 858 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF MAVERICK...OR ABOUT 15
MILES WEST OF BALLINGER...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NORTON BY 910 PM CST
  WILMETH BY 920 PM CST
  WINGATE...US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION
  AND WINTERS BY 930 PM CST
  PUMPHREY BY 935 PM CST
  DRASCO AND HAPPY VALLEY BY 940 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jan 31, 9:37 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
937 PM CST MON JAN 31 2011

TXZ139-140-010415-
COLEMAN TX-BROWN TX-
937 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CST FOR
COLEMAN AND BROWN COUNTIES...

AT 935 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF VALERA...OR ABOUT
5 MILES SOUTHWEST OF COLEMAN...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANTA ANNA BY 945 PM CST
  ECHO BY 955 PM CST
  BURKETT BY 1005 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24
Local storm report, Jan 31, 9:39 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 E ROBERT LEE          31.89N 100.43W
01/31/2011  E0.88 INCH       COKE               TX   TRAINED SPOTTER

            STORM SPOTTER REPORTED NICKEL SIZE HAIL AND LOTS OF
            DIMES COVERING THE HIGHWAY ON HIGHWAY 158.

&&

EVENT NUMBER SJT1100008

MC
Special weather statement, Jan 31, 9:56 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
956 PM CST MON JAN 31 2011

TXZ054-064>066-071>073-127-128-139-140-010445-
NOLAN TX-TAYLOR TX-CALLAHAN TX-STERLING TX-COKE TX-RUNNELS TX-
COLEMAN TX-BROWN TX-TOM GREEN TX-CONCHO TX-IRION TX-
956 PM CST MON JAN 31 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CST FOR NOLAN
COUNTY...
TAYLOR...CALLAHAN...COLEMAN AND BROWN COUNTIES...
STERLING...COKE...RUNNELS...TOM GREEN...CONCHO AND IRION COUNTIES...

AT 944 PM CST...A LARGE AREA OF STRONG THUNDERSTORMS WAS INDICATED
BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM STERLING CITY TO SAN
ANGELO AND NORTHEAST ACROSS ABILENE AND COLEMAN...MOVING NORTHEAST
AT 40 MPH.

*THE STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT THE CONCHO VALLEY
AND THE BIG COUTNRY THROUGH 1045 PM.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

MEANWHILE...THE FREEZING LINE EXTNEDED JUST NORTH OF I20 AND SHOULD
REACH THE I20 CORRIDOR BY MIDNIGHT.  FREEZING RAIN WILL LIKELY START
FORMING ON ELEVATED BRIDGES AND OVERPASSES IN THIS REGION.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:37 AM CSTWinter Weather AdvisorySJTIrion, Sterling, Tom Green7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.